Florida, 2012

Hail in Florida, May 7, 2012

May 7, 2012 · NWS MLB · 1 event in 1 county or zone

Several storms formed along the east coast sea breeze as a frontal boundary pushed south across northeast Florida, bringing an increase in moisture and lift. One of these storms became strong near Fellsmere and produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Several storms formed along the east coast sea breeze as a frontal boundary pushed south across northeast Florida, bringing an increase in moisture and lift. One of these storms became strong near Fellsmere and produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 7, 1:15 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 7, 1:15 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT MON MAY 7 2012

.DISCUSSION...

...FEW STRONG/ISOLATED PULSE SEVERE STORMS EXPECTED INTO THIS
EVENING...

CURRENT-TONIGHT...WEAK FRONTAL BOUNDARY HAS CREPT INTO OUR NORTHERN
FORECAST ZONES. EARLY ONSET OF THE EAST COAST SEA BREEZE FROM THE
CAPE NORTHWARD HAS TRANSITIONED WINDS TO EAST OR NORTHEAST. WINDS
SOUTH OF THE CAPE WILL BECOME EAST OR SOUTHEAST BEHIND THE SEA
BREEZE. A LIGHTER PRESSURE GRADIENT WILL KEEP WIND SPEEDS LIGHT
ALL AROUND OUTSIDE OF CONVECTION. SCATTERED SHOWERS AND STORMS HAVE
DEVELOPED EARLY THIS AFTERNOON ALONG THE EAST COAST SEA BREEZE IN
NORTH BREVARD/VOLUSIA COUNTIES. SLOW MOVEMENT TO THE WEST IS
EXPECTED OF THESE CELLS AND THEY WILL EVENTUALLY MOVE OFF THE EAST
COAST INTO THE INTRACOASTAL/NEAR SHORE WATERS OF THE WESTERN
ATLANTIC. A FEW STRONGER CELLS ANCHORED ALONG THE SEA BREEZE WILL
MOVE SOUTHWARD. FURTHER DEVELOPMENT OF CONVECTION WILL BE LIKELY AS
THE WEST COAST SEA BREEZE (MOVING VERY SLOWLY EASTWARD AT PRESENT)
MOVES INTO CENTRAL FLORIDA LATER TODAY AS WELL AS FROM SUBSEQUENT
MESOSCALE BOUNDARY/LAKE BREEZE INTERACTIONS. THIS ACTIVITY WILL LAST
INTO THE EVENING AND EVENTUALLY BECOME MORE ISOLATED MID TO LATE
EVENING. MAIN THREATS IN PLAY REMAIN FREQUENT CLOUD TO GROUND
LIGHTNING...GUSTY DOWNBURST WINDS IN EXCESS OF 50 MPH...COIN SIZE
HAIL AND TORRENTIAL DOWNPOURS CAUSING PONDING OF WATER...ESPECIALLY
IN PRONE LOCATIONS DUE TO THE SLOW NATURE OF THESE STORMS. DEEPER
MOISTURE (1.61 PWAT FROM 15Z KXMR SOUNDING)...MID-LEVEL IMPULSES AND
COOLER AIR ALOFT ALL PLAYING A PART IN THE CONVECTIVE ACTIVITY.

...PREVIOUS EXTENDED DISCUSSION...

TUE-THU...BROAD TROUGHING ALOFT WILL PERSIST INTO LATE WEEK...WHICH
WILL KEEP LOW LEVEL RIDGE AXIS SUPPRESSED SOUTH OF CENTRAL FLORIDA.
WHILE SUFFICIENT MOISTURE WILL EXIST FOR AT LEAST SCT AFTN/EVENING
CONVECTION...SUBTLE H50 VORT LOBES PASSING OVHD SHOULD LEAD TO A LTL
HIGHER POPS (50-60) ON THAT DAY AREAWIDE. FLOW FLATTENS SLIGHTLY
WED-THU...WITH HIGHER POPS INDICATED ALONG THE EAST COAST (50 VS 40)
IN PROXIMITY TO LATE DAY SEA BREEZE. BY THU...DEEPEST MOISTURE IS
PROGGED TO GET PUSHED A BIT FARTHER SOUTH TOWARD LAKE OKEECHOBEE...
AHEAD OF WEAK COOL FRONT THAT SAGS INTO CENTRAL FLORIDA THU NIGHT.
POPS OVER THE SOUTHERN CWA WILL BE ABOUT 10 PCT HIGHER (40 VS 30).
MAV TEMPS LOOK LIKE THEY RUN ABOUT A DEGREE OR TWO ABOVE CLIMO...
WHICH LOOKS FINE GIVEN THE SW FLOW REGIME. EARLY MAY MID LEVEL
ATMOSPHERIC TEMPS TYPICALLY FAVOR SOME STRONG TO MARGINALLY SEVERE
STORMS.

FRI-MON...FRONTAL BOUNDARY WASHES OUT OVER SOUTH FL/STRAITS BY LATE
FRI AS ONSHORE FLOW TAKES HOLD AND FRESHENS SOME INTO THE WEEKEND.
EVEN WITH IMMEDIATE RETURN TO ONSHORE FLOW...MEAN DRYING INDICATED
FOR FRI-SAT DUE TO TRANSIENT MID LEVEL RIDGE WHICH BUILDS ALOFT.
POPS BOTH DAYS 20 OR LESS....TEMPTED TO GO WITH JUST LOW TOPPED
SHOWERS (CONFINED TO THE SOUTH FRI) BUT SINCE WERE GETTING TOWARD
LATE MAY KEPT TS IN FCST. INCREASING MOISTURE/POPS INDICATED FOR
SUN-MON AS NEXT SHORT WAVE TROUGH MOVES TOWARD THE SERN CONUS.

&&

.AVIATION...PREVAILING VFR OUTSIDE OF CONVECTION. EAST COAST SEA
BREEZE HAS FORMED AS OF VERY EARLY THIS AFTERNOON BECOMING
NOTICEABLE FIRST ACROSS THE VOLUSIA/NORTH BREVARD COASTS. WINDS HAVE
BECOME E/ENE BEHIND IT HERE. FURTHER SOUTH WEAK OFFSHORE WINDS WILL
BECOME E/ESE AS THE SEA BREEZE DEVELOPS AND MOVES ONSHORE. SCT
SHRA/TSRA WILL RESULT FROM DEEPER MOISTURE...PVA ALOFT AND BOUNDARY
COLLISIONS INTO THE EVENING. RISKS TO AVIATION INCLUDE FREQUENT
LIGHTNING...COIN SIZE HAIL...HEAVY DOWNPOURS AND GUSTY DOWNBURST
WINDS IN EXCESS OF 40 KTS. ACTIVITY WILL EVENTUALLY BECOME ISOLATED
THIS EVENING/OVERNIGHT. LCL LOW (STRATUS) CLOUDS/PATCHY GROUND FOG
CANNOT BE RULED OUT TOWARDS SUNRISE TUE MORNING. ABOVE NORMAL
CONVECTION CHANCES WILL CONTINUE AGAIN ON TUE WITH SIMILAR THREATS.

&&

.MARINE...AFTN MON-TUE...SURFACE BOUNDARY LINGERING OVER THE AREA
WILL BE RESPONSIBLE FOR SCATTERED LIGHTNING STORMS ACROSS INLAND
LAKES...INTRACOASTAL WATERWAYS AND NEAR SHORE/OFFSHORE MARINE ZONES.
CONDITIONS FAVORABLE FOR A FEW STRONG/ISOLD SVR CELLS WITH WINDS IN
EXCESS OF 35 KTS...COIN SIZE HAIL...CLOUD TO WATER LIGHTNING AND
TORRENTIAL DOWNPOURS. CELLS WILL MOVE OFF THE COAST AT LESS THAN 10
KTS WITH MOST FAVORABLE LOCATION FROM THE CAPE NORTHWARD. WITH SUCH
A WEAK PRESSURE GRADIENT...WINDS WILL BE LIGHT/VARIABLE AT
TIMES...THOUGH ARE FORECAST TO BE EAST/NORTHEAST CAPE NORTHWARD AND
EAST/SOUTHEAST SOUTHWARD. THIS EVENING WINDS ARE FORECAST TO BECOME
SE/S AND EVENTUALLY SW LATE OVERNIGHT TOWARDS DAYBREAK. ON
TUE...INITIAL SW WINDS LESS THAN 10 KTS WILL BACK TO S/SE NEAR THE
COAST DUE TO EAST COAST SEA BREEZE FORMATION AND BEGIN TO STRENGTHEN
SLIGHTLY. SEAS DUE TO AN INCOMING SWELL FORECAST TO BUILD TO 3-4 FT
NEAR SHORE/3-5 FT OFFSHORE THRU THE PERIOD. ANOTHER ROUND OF
OFFSHORE MOVING SHOWERS/STORMS FORECAST ON TUE WITH SIMILAR THREATS
AS THE PAST DAY.

WED-FRI...NOT A WHOLE LOW OF WIND CHOP INDICATED GIVEN THE PROXIMITY
OF THE LOW LEVEL RIDGE AXIS TO THE SOUTH. WAVE MODEL GUIDANCE DOES
SHOW SOME SWELL COMPONENT KEEPING SEAS A FOOT OR TWO HIGHER THAN THEY
NORMAL WOULD BE WITH THIS KIND OF WIND REGIME. OFFSHORE FLOW WILL
PREVAIL THROUGH THU WITH AN ONSHORE AFTERNOON SEA BREEZE NEAR THE
IMMEDIATE COAST...MAINLY SOUTH. GIVEN THE PREVAILING WESTERLY
STEERING FLOW...THE MAIN MARINE CONCERN FOR THE UPCOMING WEEK WILL
BE OFFSHORE MOVING THUNDERSTORMS. DEVELOPING ONSHORE FLOW STARTING
THU NIGHT WILL LEAD TO A SLIGHT SURGE IN ENE-EAST WINDS AND SEAS.

&&

.FIRE WEATHER...REMAINDER OF TODAY-TONIGHT...A WEAK FRONTAL TROUGH
HAS SETTLED IN OVER THE AREA (NORTH) AND WILL PROVIDE A FOCUS FOR
SHOWERS/STORMS. SEA BREEZES/MESOSCALE BOUNDARY INTERACTIONS THROUGH
THIS EVENING WILL ALSO HELP INITIATE NEW CELL GROWTH. A FEW
LIGHTNING STORMS MAY SPARK ADDITIONAL WILDFIRES AND WILL ALSO BE
CAPABLE OF GUSTY DOWNBURST WINDS TO AROUND 50 MPH. CELL MOVEMENT
SHOULD BE OUT OF THE WEST AT LESS THAN 10 MPH. OCCASIONALLY CELLS
WILL ZIPPER SOUTHWARD ALONG THE EAST COAST SEA BREEZE. WITH THE WEAK
OVERALL PRESSURE GRADIENT THE DISPERSION CONDITIONS WILL REMAIN
RATHER POOR. LVORI'S WILL BE RATHER HIGH WITH THE LIGHT WINDS AND
MOISTURE NEAR THE SURFACE.

TUE...CONTINUED DEEPER MOISTURE AND BOUNDARY COLLISIONS WILL AGAIN
CREATE SCATTERED SHOWERS/STORMS ACROSS THE AREA...ESPECIALLY DURING
THE AFTERNOON/EARLY EVENING. AGAIN...LIGHTNING IGNITIONS/GUSTY STORM
OUTFLOWS WILL BE MAIN FIRE WEATHER CONCERN.

WED ONWARD...NO RH/WIND ISSUES...HOWEVER LTG IGNITIONS WILL BE MAIN
FIRE WX CONCERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  86  68  87 /  40  50  30  50
MCO  68  89  67  89 /  30  50  30  40
MLB  69  87  69  86 /  30  50  30  50
VRB  69  86  69  86 /  30  50  30  50
LEE  68  88  68  88 /  30  50  30  40
SFB  69  90  69  89 /  30  50  30  40
ORL  71  90  70  88 /  30  50  30  40
FPR  68  86  68  86 /  20  50  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
RADAR/LONG TERM....KELLY
Hazardous weather outlook, May 7, 10:15 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT MON MAY 7 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-072200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1115 AM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK FRONTAL BOUNDARY IS DRAPED ACROSS NORTH CENTRAL FLORIDA AND
WILL BECOME STATIONARY THIS AFTERNOON.  MOISTURE POOLING ALONG THE
FRONT WILL COMBINE WITH SEA AND LAKE BREEZE BOUNDARIES TO ACT AS
FOCI FOR AFTERNOON LIGHTNING STORMS.  THE HIGHEST RAIN CHANCES EXIST
ALONG AND NORTH OF THE I 4 CORRIDOR BUT MAY EXTEND SOUTHWARD INTO
OSCEOLA COUNTY LATE THIS AFTERNOON OR EARLY THIS EVENING WITH A SEA
BREEZE COLLISION.  STORM MOTION WILL BE GENERALLY TOWARD THE EAST
BUT MAY BE SLOW AND ERRATIC ALONG BOUNDARIES.  THE PRIMARY THREAT
FROM THESE STORMS WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING...
STRONG DOWNBURST WINDS AND HAIL.  ONE OR TWO STORMS MAY BECOME
SEVERE CONTAINING DAMAGING WINDS NEAR 60 MPH AND LARGE HAIL.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED AREA WIDE THIS AFTERNOON AND
PUSH EAST-NORTHEAST AROUND 10 MPH THROUGH THE EARLY EVENING. THE
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG
WIND GUSTS UP TO 50 KNOTS AS THEY PUSH OFFSHORE INCLUDING THE INLAND
LAKES.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR RIP
CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. CHECK WITH
LIFEGUARDS ABOUT OCEAN HAZARDS WHEN ARRIVING AT THE BEACH. SWIM ONLY
WHERE THERE IS A LIFEGUARD ON DUTY.

.FIRE WEATHER IMPACT...
THERE IS A HIGH ENVIRONMENTAL FIRE DANGER OVER MOST OF THE REGION
TODAY. THE THREAT WILL BE FURTHER ELEVATED TODAY AS SCATTERED
LIGHTNING STORMS ARE EXPECTED. BRUSH FIRES CAN START EASILY FROM
MOST CAUSES. UNATTENDED FIRES ARE LIKELY TO ESCAPE IN DRY FUELS.
FIRES MAY START RAPIDLY AND SHORT DISTANCE SPREADING OF EMBERS WILL
BE POSSIBLE. OUTDOOR BURNING MAY BE PROHIBITED IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE FORECAST THROUGH
MIDWEEK. THESE STORMS WILL AFFECT BOATERS AS THEY CROSS THE
INTRACOASTAL WATERS AND ATLANTIC DURING THE AFTERNOON AND EVENING.
A FEW STORMS MAY CONTAIN STRONG DOWNBURST WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/BRAGAW

In the hours before

Special weather statement, May 7, 11:47 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1247 PM EDT MON MAY 7 2012

FLZ041-141-071730-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
1247 PM EDT MON MAY 7 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER EASTERN VOLUSIA COUNTY...

* UNTIL 130 PM EDT.

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING
STRIKES 6 MILES SOUTHWEST OF DAYTONA INTERNATIONAL SPEEDWAY.  THE
STORM WAS NEARLY STATIONARY.

ADDITIONAL STORMS TOWARD MAYTOWN MAY ALSO INCREASE IN COVERAGE AND
INTENSITY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2880 8081 2879 8106 2881 8107 2883 8111
      2882 8113 2881 8113 2919 8127 2925 8110
TIME...MOT...LOC 1645Z 147DEG 0KT 2911 8112

KELLY
Special weather statement, May 7, 12:21 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
121 PM EDT MON MAY 7 2012

FLZ041-046-141-071800-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE-
121 PM EDT MON MAY 7 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN SEMINOLE COUNTY...
SOUTHERN VOLUSIA COUNTY...

* UNTIL 200 PM EDT.

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES EAST
OF DELTONA...MOVING EAST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2899 8090 2879 8095 2879 8097 2875 8096
      2873 8097 2875 8129 2909 8114
TIME...MOT...LOC 1721Z 292DEG 7KT 2893 8112

KELLY
Special weather statement, May 7, 1:13 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
213 PM EDT MON MAY 7 2012

FLZ045-046-147-071900-
NORTHERN BREVARD COUNTY-ORANGE-SEMINOLE-
213 PM EDT MON MAY 7 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHWESTERN BREVARD
COUNTY...EASTERN ORANGE COUNTY...SOUTHEASTERN SEMINOLE COUNTY...

* UNTIL 300 PM EDT.

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES
NORTHEAST OF CHRISTMAS...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL
STORMS SHOULD DEVELOP TO THE WEST TOWARD BITHLO AND WEDGEFIELD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2844 8082 2847 8112 2873 8111 2870 8102
      2867 8102 2867 8101 2864 8101 2862 8099
      2861 8099 2861 8096 2870 8096 2866 8082
TIME...MOT...LOC 1812Z 294DEG 9KT 2860 8097

KELLY
Local storm report, May 7, 2:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
324 PM EDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     VERO BEACH AIRPORT      27.66N 80.41W
05/07/2012  M53 MPH          INDIAN RIVER       FL   ASOS

            VERO BEACH ASOS MEASURED A 46 KT/53 MPH THUNDERSTORM WIND
            GUST.

&&

JRC
Special weather statement, May 7, 2:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
324 PM EDT MON MAY 7 2012

FLZ047-054-072015-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
324 PM EDT MON MAY 7 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN BREVARD
COUNTY...INDIAN RIVER COUNTY...

* UNTIL 415 PM EDT.

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER SEBASTIAN
HIGHLANDS...MOVING NORTH AT 15 MPH.

ADDITIONAL STORMS OVER VERO BEACH WILL ALSO LIFT NORTH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2760 8063 2798 8068 2802 8056 2798 8054
      2802 8055 2803 8053 2791 8046 2788 8046
      2786 8043 2781 8042 2775 8038 2761 8033
TIME...MOT...LOC 1923Z 171DEG 13KT 2780 8054

The radar

The Melbourne radar (KMLB), 39 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Indian River

When
May 7, 2:30 PM EST
Where
Indian River County, 1 mi E of Fellsmere
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
27.770, -80.584

A storm chaser reported nickel sized hail just east of Fellsmere during a strong thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369666.